JEAN H. PIROTTE, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Acute hepatic necrosis is characteristically associated with single large overdoses of acetaminophen (paracetamol) ingested with suicidal intent. However, occasional reports have suggested that the continued administration of therapeutic doses may result in hepatic damage (1-5). We describe an additional case of hepatitis related to small doses of acetaminophen, the toxicity of which was apparently potentiated by the concomitant ingestion of phenobarbital.
An epileptic 48-year-old woman who was being treated with phenobarbital (100 mg/d) was examined because of generalized discomfort and weakness. She had been taking acetaminophen (1 g/d) for headaches for 3 months.
Her liver was palpable
PIROTTE JH. Apparent Potentiation by Phenobarbital of Hepatotoxicity from Small Doses of Acetaminophen. Ann Intern Med. 1984;101:403. doi: 10.7326/0003-4819-101-3-403_1
Download citation file:
Published: Ann Intern Med. 1984;101(3):403.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use